High Wind, Eddy County Plains
- When
- April 14, 12:00 AM MST to 1:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 10:39 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT Mon Apr 14 2014
.DISCUSSION...
Please see 06z aviation discussion below.
&&
.AVIATION...
Strong cold front will push across TAF sites overnight. Having already
moved through KHOB as of 14/05z, the front should be through KMAF by
14/06z. Main aviation concerns will revolve around gusty northerly
winds (20-25 kts with gusts around 35 kts) behind the front, temporary
visibility obstructions due to dust, and potential for MVFR
ceilings behind the front. Winds will remain elevated throughout
the day and decrease when the surface pressure gradient relaxes as
a surface high settles into the area after 15/02z. Satellite
imagery shows an MVFR stratus deck building south behind the front
in NM, with KROW reporting OVC029. With dry air in place over the
area, confidence is low on the development of MVFR ceilings into
area TAF sites. Forecast soundings keep broken to scattered
ceilings in the VFR range. Have bumped all ceilings up to VFR and
will handle any ceiling changes with amendments.
&&
.PREV DISCUSSION... /ISSUED 238 PM CDT Sun Apr 13 2014/
DISCUSSION...
WV imagery shows the upper trough ejecting thru the Central Plains,
while a sfc analysis shows a dryline has sharpened up over the
eastern tier of zones. At 18Z, KMAF had a Td of 22F, whereas Big
Lake had a Td of 60F. Area radars show convection trying to develop
along/east of the dryline, but well out of our FA. Latest obs/RTMA
analysis indicates Red Flag conditions ongoing over the northern
half of the CWA, not yet having developed south. The NAM once again
initialized better on sfc moisture and winds than did the GFS, and
remains the preferred model. That said, latest run develops
critical fire wx conditions south into the Big Bend area later this
afternoon as the dryline continues mixing east, so the current RFW
looks good.
Meanwhile, to the north, a cold front was moving into the Texas
Panhandle, and forecast to backdoor into the Wrn Low Rolling Plains
just after 06Z, w/buffer soundings suggesting fropa at KMAF just
after 07Z. A very tight MSL pressure gradient on the order of
10mb/110nm will accompany the front, and w/dry soils, a wall of dust
also. We'll expand the wind advisory west and south for areas after
midnight, and even lingering into Monday morning for areas SW.
Temps Monday afternoon should come in well below normal...more
representative of early January than mid April, as a secondary
trough follows the first. A big question remains as to where it
will freeze Tuesday morning, as there is a temp spread among the
models. MET guidance looks unreasonably cold, whereas the MAV looks
closer to reality. Forecast soundings, clear skies, and decoupling
suggest a model blend would be best attm. We'll continue w/an SPS
emphasizing a freeze for now, and issue a warning for specific areas
either w/tonight or tomorrow's package.
NW flow aloft follows the second trough, and temps begin slowly
warming to normal by midweek. Wednesday night, models push a second
cold front into the area, w/the GFS/DGEX being stronger than the
ECMWF/CMC. Both the ECMWF (warmest) and GFS (coldest) are outliers,
so we've used a model blend of the two attm, which would put temps
later into Saturday just south of normal. By the weekend, models
develop a closed upper low over SoCal, leaving West Texas/SE NM
under SW flow aloft. Moisture return looks excellent by this time,
w/forecasted dewpoints in the 50s area-wide by Saturday afternoon.
This looks to be the next best chance of rain for the area, w/models
breaking out convection ahead of the trough. Of course, models are
out of sync on timing of the trough, w/the GFS the most aggressive,
the ECMWF lagging back in CA, and the DGEX in between. For this
reason, we'll leave the grids dry for now, and just insert higher
pops/increased cloud cover over the area
Saturday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH from late Monday night through Tuesday morning FOR
THE FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
WIND ADVISORY until Noon MDT Monday FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Northern Lea
County...Southern Lea County.
HIGH WIND WARNING until 3 PM MDT Monday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
TX...FREEZE WATCH from late tonight through Tuesday morning FOR THE
FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
WIND ADVISORY until 1 PM CDT this afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Glasscock...Howard...
Loving...Martin...Midland...Mitchell...Pecos...Reagan...
Reeves County and Upper Trans Pecos...Scurry...Terrell...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
HIGH WIND WARNING until 3 PM MDT Monday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 930 PM CDT SUN APR 13 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 930 PM CDT SUN APR 13 2014 /830 PM MDT SUN APR 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS TONIGHT. WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED THROUGH MIDNIGHT. NORTHEAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH ARE EXPECTED AFTER MIDNIGHT. A WIND ADVISORY IS IN EFFECT AFTER MIDNIGHT FOR MOST OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND DAVIS MOUNTAINS. NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND A STRONG COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WARNING CONTINUES THROUGH MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS. NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. THE WIND ADVISORY THROUGH MIDDAY MONDAY FOR MOST OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND DAVIS MOUNTAINS. NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND A STRONG COLD FRONT. A FREEZE WATCH IS IN EFFECT FOR MOST OF THE AREA EXCEPT THE LOWER TRANS PECOS AND PRESIDIO VALLEY FOR TUESDAY MORNING. LATE SEASON, SUB- FREEZING TEMPERATES MAY DAMAGE OR KILL TENDER VEGETATION IF PRECAUTIONS ARE NOT TAKEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506402.